Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 42, NWS Raleigh, NC

August 10, 2020Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 10, 2020, 6:50 PM EDT for Durham County, Orange County, North Carolina. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 6:50 PM EDT (22:50 UTC)
Expired
Aug 10, 2020, 8:02 PM EDT
In force
72 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WGUS52 KRAH 102250
FFWRAH
NCC063-135-110145-
/O.NEW.KRAH.FF.W.0042.200810T2250Z-200811T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
650 PM EDT Mon Aug 10 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southeastern Orange County in central North Carolina...
  Southwestern Durham County in central North Carolina...

* Until 945 PM EDT.

* At 650 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Durham, Chapel Hill, Carrboro and Jordan Lake. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3600 7892 3587 7892 3586 7899 3586 7908
      3587 7913 3599 7913

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

77
1 follow-up statement
907 
WGUS72 KRAH 110002
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
802 PM EDT Mon Aug 10 2020

NCC063-135-110012-
/O.CAN.KRAH.FF.W.0042.000000T0000Z-200811T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NC-Durham NC-
802 PM EDT Mon Aug 10 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ORANGE AND SOUTHWESTERN
DURHAM COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3600 7892 3587 7892 3586 7899 3586 7908
      3587 7913 3599 7913

$$

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:19 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 10, 4:19 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
419 PM EDT Mon Aug 10 2020

.SYNOPSIS...
An MCV will track from the lwr OH Valley this morning southeastward
across the southern Appalachians and Carolinas this afternoon into
tonight. Otherwise, Bermuda high pressure will extend westward along
the East Coast, while a surface trough will persist in the lee of
the southern and central Appalachians through mid-week.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 355 PM Monday...

A weak upper-level disturbance is moving across northern SC, with an
MCV diving SE into western NC. These two features, combined with
MLCAPE of 1500-2500 J/kg and a persistent weak lee trough across the
region, will result in scattered showers and thunderstorms this
afternoon and early evening. The best instability and coverage of
convection is across the southern Piedmont, Sandhills, and Coastal
Plain where POPs range from about 45-60%. The storms are relatively
slow-moving with weak flow aloft, so locally heavy rain and flooding
from the storms will be possible. DCAPE values over the Sandhills
into the NE Piedmont and Coastal Plain are 800-1200 J/kg, so locally
strong wind gusts are possible with any storms here. Over the far
northern Piedmont, particularly around the Triad, drier air and
subsidence are clearly evident on water vapor imagery, which should
continue to help limit convective coverage there today, and only
have low chance POPs in those areas. Showers and storms should
mostly diminish after dark, with only slight chance POPs in the
south for the overnight hours as the MCV passes just south of the
region. Tonight's lows may be slightly warmer than this morning's
lows (generally lower-70s), due to increased cloud cover from the
aforementioned MCV and another MCV that will be diving SE into the
TN Valley.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 415 PM Monday...

Another day of scattered afternoon and evening showers and storms is
expected on Tuesday. An MCV will move SE and stall near the Carolina
coast, with another MCV moving west of the area over the TN Valley.
A mid-level trough will set up over the central Carolinas, and at
the surface, a weak lee trough will persist. These features combined
with daytime heating will result in scattered convection over the
area, with the best coverage in the southern Coastal Plain and
Sandhills where the greatest moisture will be. However, instability
on the 18z NAM looks lower than today, with MLCAPE only 500-1500
J/kg, which may be due to increased cloud cover from the previously-
mentioned upper-level features, so convective coverage may be
slightly lower as well. Showers and storms should mostly die off
after sunset. The uptick in cloud cover should result in slightly
lower high temperatures than today, upper-80s in most locations.
Lows Tuesday night will again be in the lower-70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 300 PM Monday...

Cyclonic flow aloft set up across the region from mid to late this
week will elevate precipitation and thunderstorm chances across
central NC. Surface southerly flow will maintain a moist airmass
across the region, with dew point temperatures remaining in the low
to mid 70s. Lingering boundaries will help trigger scattered to
numerous storms in the afternoons, with scattered storms lingering
in the overnight hours. An upper-level trough and surface front then
take aim at central NC late this weekend into early next week,
helping top lower precipitation chances by Monday as drier and more
stable airmass moves into the region. Clouds and precipitation should
keep highs in the mid to upper 80s through the period. Lows will
range from the upper 60s to lower 70s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 250 PM Monday...

Scattered showers and thunderstorms are beginning to pop up from the
Triangle south and east, so have included vicinity thunder at RDU,
FAY, and RWI through the early evening hours. Brief drops to sub-VFR
ceilings/visibilities, strong gusty winds, and strong
updrafts/downdrafts are possible with any storms. Otherwise, VFR
conditions are expected through the evening hours with light and
variable winds around 5-10 kts or less. Farther NW including at INT
and GSO, drier air and less instability should only result in
isolated shower and storm coverage at best. Convection will lessen
after sunset, but a few showers are possible at FAY through the
overnight hours. Areas of dense fog are possible in the early
morning hours once again, with the best chance at INT/GSO where mid
and high level cloud coverage should be the lowest.

Looking beyond 18z Tuesday: Scattered showers and storms are
expected every afternoon and evening through the end of the period,
with chances increasing as the week progresses. Brief drops to sub-
VFR conditions are possible in any storms. Early-morning low
stratus/fog are also possible each day through the end of the
period, with chances of this also increasing by late in the week.
Otherwise, VFR conditions will prevail.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Danco
SHORT TERM...Danco
LONG TERM...JJT
AVIATION...Danco
Hazardous weather outlook, Aug 10, 3:51 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
351 PM EDT Mon Aug 10 2020

NCZ011-026>028-040>043-073>078-083>086-088-089-112000-
Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
351 PM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will be capable of producing locally heavy
rain and flooding and also strong to locally damaging wind gusts
through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>025-038-039-112000-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davi

In the hours before

Special weather statement, Aug 10, 5:27 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
527 PM EDT Mon Aug 10 2020

NCZ021-022-038-102215-
Guilford NC-Forsyth NC-Davidson NC-
527 PM EDT Mon Aug 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORSYTH...
NORTHEASTERN DAVIDSON AND SOUTHWESTERN GUILFORD COUNTIES UNTIL 615 PM
EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Point, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Greensboro, High Point, Kernersville, Pleasant Garden, Jamestown,
Climax, Oak Hollow Marina and Forest Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 8010 3610 7976 3591 7970 3593 8014
TIME...MOT...LOC 2127Z 259DEG 7KT 3604 8000

77
Local storm report, Aug 10, 5:47 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
547 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     FLASH FLOOD      1 SSE WINSTON-SALEM     36.09N 80.26W
08/10/2020                   FORSYTH            NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS A WATER RESCUE WAS
            NEEDED DUE TO HEAVY RAINFALL. WATER LEVEL AT
            1ST ST. AND PARK CIRCLE WAS UP TO THE DOOR
            OF THE CAR.

&&

AK
Special weather statement, Aug 10, 6:19 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
619 PM EDT Mon Aug 10 2020

NCZ022-039-102300-
Guilford NC-Randolph NC-
619 PM EDT Mon Aug 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH AND SOUTH
CENTRAL GUILFORD COUNTIES UNTIL 700 PM EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm over
Randleman, moving north at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Asheboro, Randleman, Pleasant Garden, Randleman Regional Reservior
Marina, Climax and Forest Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3576 7969 3574 7984 3596 7990 3598 7968
TIME...MOT...LOC 2219Z 170DEG 5KT 3582 7980

77
Local storm report, Aug 10, 6:28 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
628 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      2 N WINSTON-SALEM       36.12N 80.26W
08/10/2020                   FORSYTH            NC   PUBLIC

            FLOODING COMPLETELY BLOCKING ONE LANE OF THE
            ROAD AT UNIVERSITY PARKWAY AND COLOSEUM DR.
            WATER LEVEL UP TO THE VEHICLE DOORS.

&&

AK
Local storm report, Aug 10, 6:29 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      2 N WINSTON-SALEM       36.12N 80.26W
08/10/2020                   FORSYTH            NC   LAW ENFORCEMENT

            FLOODING COMPLETELY BLOCKING ONE LANE OF THE
            ROAD AT UNIVERSITY PARKWAY AND COLOSEUM DR.
            WATER LEVEL UP TO THE VEHICLE DOORS.

&&

AK
Special weather statement, Aug 10, 6:42 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
642 PM EDT Mon Aug 10 2020

NCZ024-025-040-102330-
Chatham NC-Durham NC-Orange NC-
642 PM EDT Mon Aug 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORANGE...
NORTHEASTERN CHATHAM AND SOUTHWESTERN DURHAM COUNTIES UNTIL 730 PM
EDT...

At 642 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chapel Hill. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Durham, Chapel Hill, Carrboro, Jordan Lake, Parkwood and Research
Triangle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3600 7899 3588 7882 3587 7883 3587 7891
      3585 7891 3582 7892 3578 7902 3593 7912
TIME...MOT...LOC 2242Z 323DEG 4KT 3592 7904

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:15 PM EDTAreal Flood AdvisoryRAHAnson60 min
Aug 10, 2:22 PM EDTSpecial Weather StatementRAHHoke, Moore, Scotland53 min
Aug 10, 2:27 PM EDTSpecial Weather StatementRAHWake63 min
Aug 10, 2:29 PM EDTSpecial Weather StatementRAHHalifax61 min
Aug 10, 2:47 PM EDTSpecial Weather StatementRAHAnson58 min
Aug 10, 3:19 PM EDTSpecial Weather StatementRAHWayne56 min
Aug 10, 3:42 PM EDTSpecial Weather StatementRAHCumberland, Harnett63 min
Aug 10, 4:05 PM EDTSpecial Weather StatementRAHScotland55 min
Aug 10, 4:19 PM EDTSpecial Weather StatementRAHAnson56 min
Aug 10, 4:23 PM EDTSpecial Weather StatementRAHEdgecombe37 min
Aug 10, 4:41 PM EDTSpecial Weather StatementRAHJohnston64 min
Aug 10, 5:04 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford2 hr
Aug 10, 5:19 PM EDTFlash Flood Warning Considerable damage threatRAHForsyth110 min
Aug 10, 5:20 PM EDTSpecial Weather StatementRAHWilson55 min
Aug 10, 5:27 PM EDTSpecial Weather StatementRAHGuilford48 min
Aug 10, 5:34 PM EDTFlash Flood Warning Considerable damage threatRAHDavidson, Forsyth, Guilford116 min
Aug 10, 5:58 PM EDTAreal Flood AdvisoryRAHRandolph2 hr
Aug 10, 6:19 PM EDTSpecial Weather StatementRAHRandolph41 min
Aug 10, 6:42 PM EDTSpecial Weather StatementRAHDurham48 min
Aug 10, 6:44 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Orange79 min
Aug 10, 6:58 PM EDTAreal Flood AdvisoryRAHSampson50 min
Aug 10, 7:02 PM EDTSpecial Weather StatementRAHOrange58 min
Aug 10, 7:05 PM EDTSevere Thunderstorm WarningRAHOrange40 min
Aug 10, 7:12 PM EDTAreal Flood AdvisoryRAHRandolph50 min
Aug 10, 7:23 PM EDTSpecial Weather StatementRAHOrange52 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.